Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
149 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Is having a pacemaker increase the risks?

I am 36 years old and have recently had a pacemaker installed. Obviously the first 4-6 weeks I need to take it easy to allow the wires to bed in but its after that I have my question.

In the past I have enjoyed taking, very occasionally, recreational drugs (ecstasy, cocaine). While these drugs are never good for you, does having a pacemaker increase the risks?
Mon, 15 Feb 2016
Report Abuse
Question is related to
Diseases and Conditions
Treatment/Therapy ,  
Addiction Medicine Specialist 's  Response
Yes. For several reasons depending on the underlying condition.
First, there is the underlying reason for the pacemaker. If the heart is too slow and not beating, the drugs increase the risk of abnormal beating some which could be fatal. But, if the pacemaker is put in because the heart is beating irregularly and FAST, the drugs are GUARANTEED to trigger that and have disasterous effects. Lastly if it is a defibrillating pacemaker put in for near fatal abnormal beating, the drugs can trigger this and make the hear resistant to being fixed by the defibrillator. One patient I had with this condition died at age 30 from cocaine and just got many many painful jolts from the defibrillator while dying from the cocaine .
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

My mother has a pacemaker. She has developed a baseball size lump, that is hard as a rock right over the top of the pacemaker. It has become larger...

Recent questions on  Cardiac electrophysiology

doctor1 MD

During the Follicular phase: menstral output is dark brown, I become, dizzy, vomit, leg/chest/back pain,next day feel like I ve had a stroke (...

doctor1 MD

Hi I took cipralex 20 mg for the 1st time 2 days ago and started to feel dizzy with a burning sensation on my head, neck, chest and arms. 48 hours...

doctor1 MD

I am lying here awake, trying to decide whether to head to the emergency room. I have been having irregular heartbeats for about two weeks. My...

doctor1 MD

I had an ekg with irregular T waves. I have a history of irregular heartbeats, but they are under control by taking Atenolol. I had the ekg because...

doctor1 MD

Hi my 15 year old daughter just had a ekg it came back with sinus bradycardia 45, ventricular conduction delay greater than 11 seconds and left...

doctor1 MD

My uncle, Mr. Bidyanath XXXXXXX is getting fainted / senseless very frequently, at least twice a month. He has consulted several cardiologists and...

doctor1 MD

I am told by my heart doctor that I need a heart ablation. He had no suggestions who to go to. Can you help me? I live in Springdale, Ar.